The Open UniversitySkip to content

A scaling law for the energy levels of a nonlinear Schrödinger equation

Hasson, R. and Richards, D. (2001). A scaling law for the energy levels of a nonlinear Schrödinger equation. Journal of Physics B: Atomic, Molecular and Optical Physics, 34(9) pp. 1805–1813.

DOI (Digital Object Identifier) Link:
Google Scholar: Look up in Google Scholar


It is shown that the energy levels of the one-dimensional nonlinear Schrödinger, or Gross-Pitaevskii, equation with the homogeneous trap potential x2p, p≥1, obey an approximate scaling law and as a consequence the energy increases approximately linearly with the quantum number. Moreover, for a quadratic trap, p = 1, the rate of increase of energy with the quantum number is independent of the nonlinearity: this prediction is confirmed with numerical calculations. It is also shown that the energy levels computed using a variational approximation do not satisfy this scaling law.

Item Type: Journal Article
Copyright Holders: 2001 IOP Publishing Ltd
ISSN: 0953-4075
Keywords: atomic and molecular physics; computational physics
Academic Unit/Department: Mathematics, Computing and Technology > Mathematics and Statistics
Mathematics, Computing and Technology
Item ID: 27851
Depositing User: Robert Hasson
Date Deposited: 21 Mar 2011 15:33
Last Modified: 18 Jan 2016 10:02
Share this page:


Scopus Citations

▼ Automated document suggestions from open access sources

Actions (login may be required)

Policies | Disclaimer

© The Open University   + 44 (0)870 333 4340